Idaho, 2008Heavy Snow in Idaho, January 29, 2008
January 29, 2008 · NWS BOI · 3 events in 3 counties and zones
Another in a series of storms spread moderate to heavy snow across Southeast Oregon and Southwest Idaho. Strong, gusty winds also accompanied this storm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of storms spread moderate to heavy snow across Southeast Oregon and Southwest Idaho. Strong, gusty winds also accompanied this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 29, 3:40 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 29, 3:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
340 AM MST TUE JAN 29 2008
.SHORT TERM...TODAY THROUGH WEDNESDAY...LITTLE CHANGE TO PREVIOUS
THINKING WITH REGARD TO STRENGTH AND TIMING OF THE SNOW EVENT TODAY
THROUGH THIS EVENING. WATER VAPOR AND TPW SATELLITE IMAGERY CONFIRMS
MOISTURE PLUME ASSOCIATED WITH APPROACHING PACIFIC TROUGH HAS MOVED
INLAND. DEEP MOISTURE AND LIFT ALONG WITH FAVORABLE LOW LEVEL
CONVERGENCE/UPPER LEVEL DIVERGENCE COUPLET WILL SUPPORT ABOUT A
12-18 HOUR PERIOD OF LIGHT TO MODERATE SNOW TODAY THROUGH EARLY
THIS EVENING. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW DOWN TO THE
LOWEST ELEVATIONS AND HAVE THUS REMOVED REFERENCES TO POSSIBLE
RAIN/SNOW MIX IN THE LOWER VALLEYS. QPF AMOUNTS WERE A LITTLE TOO
LOW IN HARNEY AND MALHEUR COUNTIES TODAY AND BY RAISING THEM
SLIGHTLY SNOW AMOUNTS WILL SUPPORT A SNOW ADVISORY. THE REST OF THE
ADVISORIES AND WARNINGS WILL REMAIN PRACTICALLY THE SAME WITH REGARD
TO TIMING BUT WILL WORD THE SNOW AMOUNTS A BIT HIGHER IN THE
VALLEYS. NAM12 CONTINUES TO SHOW A STRIP OF LITTLE TO NO QPF ALONG
THE SNAKE RIVER ALONG THE SOUTHERN EDGE OF THE TREASURE VALLEY
INFERRING A RAIN SHADOW EFFECT...BUT STILL EXPECTING MOST OF THE
AREA BETWEEN MOUNTAIN HOME AND ONTARIO TO RECEIVE 2-4 INCHES OF
SNOW BEFORE ENDING THIS EVENING. SOUTHWEST WINDS OF 15-25 MPH IN
PORTIONS OF SOUTHEAST OREGON WILL GENERATE LOCAL BLOWING AND
DRIFTING SNOW AS WELL. A COLD FRONT WILL RACE THROUGH THE AREA THIS
EVENING WHICH WILL END THE STEADIER SNOWS...BUT SNOW SHOWERS WILL
LINGER LATE TONIGHT THROUGH WEDNESDAY FAVORING THE HIGH COUNTRY.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...NEXT SYSTEM ARRIVES
WEDNESDAY NIGHT WITH SNOW IN THE MOUNTAINS. GOOD MODEL AGREEMENT ON
TIMING WITH THIS STORM SO HAVE INCREASED POPS SIGNIFICANTLY FOR
THURSDAY. LOOKS LIKE THIS STORM STARTS AS WARM ADVECTION EVENT WITH
PRECIP FOCUSED IN THE MOUNTAINS AND GOOD OROGRAPHIC LIFT FROM STRONG
MID-LEVEL WESTERLY WINDS /50 KTS AT 700 MB/. AS UPPER TROUGH DROPS
INTO CWA THURSDAY AFTERNOON...ATMOSPHERE DESTABILIZES BRINGING
BETTER CHANCE OF PRECIP TO THE VALLEYS THURSDAY AFTERNOON/EVENING.
NEXT SYSTEM DROPS INTO THE PACIFIC NORTHWEST ON SATURDAY WITH
ANOTHER ROUND OF SNOW. MODELS STILL SHOW THIS FEATURE SPLITTING
APART AS IT MOVES INLAND...WHICH COULD CUT DOWN ON QPF AMOUNTS FOR
THE FORECAST AREA.
&&
.AVIATION...WIDESPREAD IFR CONDITIONS IN SNOW AND LOW CEILINGS
DEVELOPING FROM ACROSS ALL OF SOUTHWEST IDAHO AND SOUTHEAST OREGON
TODAY. EXPECT IFR CONDITIONS INTO THE TREASURE VALLEY AROUND 18Z
THIS MORNING AND INTO THE MAGIC VALLEY AFTER 20Z. GUSTY
EAST-SOUTHEAST SURFACE WINDS WILL DEVELOP THIS MORNING WITH STRONG
WESTERLY WINDS ALOFT /30-50 KTS UP TO 10K FEET MSL/. CONDITIONS
IMPROVE THIS EVENING AFTER 03Z IN SOUTHEAST OREGON AND AFTER 06Z IN
SOUTHWEST IDAHO.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR IDZ012-IDZ014-
IDZ015-IDZ016-IDZ029-IDZ030.
HEAVY SNOW WARNING UNTIL 11 PM MST THIS EVENING FOR IDZ011-
IDZ013-IDZ028.
OR...SNOW ADVISORY UNTIL 11 PM MST /10 PM PST/ THIS EVENING FOR
ORZ061-ORZ062-ORZ063-ORZ064.
&&
WEATHER.GOV/BOISE
SHORT TERM...BW
LONG TERM....DG
AVIATION.....DGHazardous weather outlook, Jan 29, 5:18 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
518 AM MST TUE JAN 29 2008
IDZ011-013-028-301230-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
518 AM MST TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.
.DAY ONE...TODAY AND TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT UNTIL 11 PM MST TONIGHT. SNOW
ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE. A FEW SNOW SHOWERS
WILL CONTINUE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED REPORTING PROCEDURES.
ORZ061-063-301230-
HARNEY COUNTY-MALHEUR COUNTY-
518 AM MST TUE JAN 29 2008 /418 AM PST TUE JAN 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST/10 PM PST/
TONIGHT. SNOW ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED WITH
STRONG WINDS PRODUCING SOME AREAS OF BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED REPORTING PROCEDURES.
IDZ012-014>016-029-030-ORZ062-064-301230-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-LOWER TREASURE VALLEY OR-
518 AM MST TUE JAN 29 2008 /418 AM PST TUE JAN 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST/10 PM PST/
TONIGHT. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE FORECAST. LOCAL
GUSTY WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED REPORTING PROCEDURES.
Heavy Snow, Boise Mountains
- When
- January 29, 7:00 AM MST to 7:00 PM MST
- Where
- Boise Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.602, -115.335 (the zone’s center; the record gives no point)
Cooperative observers in Idaho City and Centerville reported eight and ten inches of new snow, respectively, and a trained spotter near Placerville reported fifteen inches. SNOTEL sites reported from eight to twelve inches.
Heavy Snow, West Central Mountains
- When
- January 29, 7:00 AM MST to 7:00 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.543, -116.300 (the zone’s center; the record gives no point)
A cooperative observer at New Meadows reported six inches of new snow and trained spotter near Glendale had six and one half inches. SNOTEL sites reported from seven to ten inches.
Heavy Snow, Lower Treasure Valley
- When
- January 29, 7:00 AM MST to 7:00 PM MST
- Where
- Lower Treasure Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.746, -116.564 (the zone’s center; the record gives no point)
Numerous reports of four to five inches of new snow in and around the Nampa and Caldwell areas including a report of seven inches near Marsing.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 77853, 77854, 77856.